The latest recall of a blood pressure medication, like the ones before it, is due to detection of amounts of N-nitrosodiethylamine, or NDEA, which can cause cancer. Photo courtesy of Pxhere Jan. 8 (UPI) — Drug maker Torrent Pharmaceuticals Limited said that it is expanding its recall of Losartan potassium tablets because of the detection of trace amounts of N-nitrosodiethylamine, or NDEA, above the acceptable daily intake levels released recommended by the U.S. Food and Drug Administration .
Torrent Pharmaceuticals said last week in a statement that it originally recalled two lots of the tablets in December, but the recall has now widened to 10 lots. The company said the "unexpected impurity" was found in an active pharmaceutical ingredient manufactured by Hetero Labs Limited.
The medication is used by patients to treat high blood pressure and diabetic kidney disease.
Last week , 80 lots of Amlodipine Valsartan Tablets USP, Valsartan HCTZ Tablets, USP and Valsartan Tablets USP were recalled because of the presence of NDEA.
In December, another recall included 104 lots of three medicines: valsartan tablets, combination tablets with the drugs valsartan and amlodipine, and combination tablets with valsartan and hydrochlorothiazide. NDEA is a possible carcinogen that can cause cancer.
"NDEA is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes, and has been classified as a probable human carcinogen as per International Agency for Research on Cancer (IARC) classification," the latest FDA statement said.
"To date, Torrent Pharmaceuticals Limited has not received any reports of adverse events related to this recall," the statement continued.
USA Today reported that drugs involved in the recall are all part of a large class of drugs called angiotensin II receptor blockers, which work by blocking the effects of a hormone that narrows blood vessels.
Such drugs, and a second class called angiotensin converting-enzyme inhibitors, or ACE inhibitors, are typically the first ones prescribed by physicians to lower a patient’s blood pressure.
Consumers should also contact their physician or health care provider if they have experienced any problems that may be related to taking or using this drug product, Torrent and the FDA release said.
Click here to view original web page at Another recall involving blood pressure drugs announced